Alert archive / Virginia / Flash Flood Warnings in 2002
Flash Flood Warning 1, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at Jun 14, 2002, 7:31 PM EDT for City of Hampton, City of Newport News, City of Poquoson, Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 14, 2002, 7:31 PM EDT (23:31 UTC)
- Expired
- Jun 14, 2002, 8:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
Counties City of Hampton, VA, City of Newport News, VA, City of Poquoson, VA
The radar
The Norfolk radar (KAKQ), 55 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 11.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -246 J/kg
- Mixed-layer LCL
- 1009 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KAKQ 142331 FFWAKQ VAC650-700-735-150015- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 729 PM EDT FRI JUN 14 2002 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... CITY OF NEWPORT NEWS IN SOUTHEAST VIRGINIA CITY OF POQUOSON IN SOUTHEAST VIRGINIA CITY OF HAMPTON IN SOUTHEAST VIRGINIA * UNTIL 815 PM EDT * AT 724 PM EDT...SPOTTERS REPORTED THUNDERSTORMS WITH VERY HEAVY RAINFALL NEAR LANGLEY AFB...MOVING EAST AT 10 MPH. DOPPLER RADAR ESTIMATED RAINFALL AMOUNT IN EXCESS OF ONE INCH PER HOUR. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...PATRICK HENRY FIELD...LANGLEY AFB...POQUOSON... NEWPORT NEWS...HAMPTON AND DENBIGH. REPORTS FROM SPOTTERS IN NEWPORT NEWS AND HAMPTON INDICATE THAT SOME STREETS ALREADY HAVE SEVERAL INCHES OF WATER ON THE ROADS. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. $$ SIEBERS &&
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 5:55 PM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jun 14, 5:55 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WAKEFIELD, VA 555 PM EDT FRI JUN 14 2002 WILL UPDATE TO CANCEL SVR TSTRM WATCH 425. STRNGST STORMS NOW OFFSHORE. MORE CONVECTION CRNTLY FIRING UP ALONG CDFRNT CRNTLY MOVG THRU PIEDMONT. IN SHORT TERM...CONVECTION DVLPNG ALONG S/W TROF AHEAD OF MAIN CDFRNT WILL CONT THREAT OF TSTRMS OVR WATCH AREA THIS EVE. OTHR SHWRS/TSTRMS WILL CONT ACROSS REST OF FA UNTIL MAIN CDFRNT CROSSES FA OVRNITE...MOVG OFFSHORE ERLY SAT AM. ERN TROF SETS UP WITH DRY W-NW FLOW AND COOLER TMPS INTO SUN. AS THE OLD SAYING GOES...WHEN IN A DROUGHT...LEAVE IT OUT. WHAT ONCE LOOKED LIKED SVRL CHCS FOR SOME NEEDED RAINFALL THIS UPCOMING FCST PRD...NOW APPEARS TO BE CONFINED INTO SHORT TERM. MOST AREAS WILL SEE SOME PCPN TONIGHT...BUT NOT THE QPF ONCE THOUGHT. ETA STILL PAINTING A WET SCENARIO FOR SERN VA/NE NC TONIGHT...THUS WILL CONT LIKELY POPS THERE. CHC POPS ELSEWHERE. NXT CHC (ALBEIT LOW CHC) FOR PCPN APPEARS TO BE LATE SUN AS ANTHR CDFRNT APPRCHS DRNG MAX HTNG. WILL INTRO 30 POPS ACROSS NRN HALF FA LATE SUN AS INSTABILITY APPEARS SUFFICIENT FOR SCT TSTRMS TO DVLP. HIGH PRS THEN MOVES INTO MID ATLNTC RGN...SUPRESSING ANY SYSTMS WELL INTO SRN STATES THRU LATE IN THE WEEK. THUS HAVE TAKEN PCPN OUT OF FCST ON TUE & WED. WHAT WERE LEFT WITH IS ANTHR HIGH PRS SYSTM THAT WILL SLOWLY MOVE EAST...SETTING UP RESIDENCE OFF MID ATLNTC COAST. UPSHOT WILL BE ANTHR PRD OF DRY WX. WITH DRY GRND...WILL GO HIGHER THAN GUID TMPS. CWF...NO FLAGS XPCTD. FCSTID = 44 SBY 63 81 57 82 / 60 10 10 30 OXB 60 78 60 80 / 60 10 10 30 ECG 68 86 65 85 / 70 10 0 20 ORF 67 84 66 85 / 70 10 0 20 PHF 65 84 61 83 / 60 10 0 30 AKQ 63 86 59 84 / 50 10 0 30 RIC 62 83 58 83 / 50 10 10 30 FVX 60 84 56 84 / 50 10 10 30 .AKQ... MD...NONE. NC...NONE. VA...NONE.
In the hours before
Special weather statement, Jun 14, 1:35 PM EDT, 5 hours 56 minutes before
NCZ012>017-030>032-102-VAZ092-093-095>098-142300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 135 PM EDT FRI JUN 14 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORMS WATCH FOR EASTERN NORTH CAROLINA AND PORTIONS OF SOUTHEAST VIRGINIA. THE WATCH INCLUDES THE FOLLOWING COUNTIES AND INDEPENDENT CITIES. VIRGINIA COUNTIES INCLUDED ARE SOUTHAMPTON AND ISLE OF WIGHT. VIRGINIA INDEPENDENT CITIES INCLUDED ARE CHESAPEAKE...FRANKLIN...NORFOLK...PORTSMOUTH...SUFFOLK AND VIRGINIA BEACH. NORTH CAROLINA COUNTIES INCLUDED ARE BERTIE...CAMDEN...CHOWAN...CURRITUCK...GATES...HERTFORD...NORTHAMPTON ...PASQUOTANK AND PERQUIMANS. SKYWARN SPOTTER ACTIVATION IS REQUESTED IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. SAMMLER
Special weather statement, Jun 14, 1:35 PM EDT, 5 hours 56 minutes before
NCZ012>017-030>032-102-VAZ092-093-095>098-142300- SPECIAL WEATHER STATEMENT...CORRECTED TO ADD EXPIRATION TIME NATIONAL WEATHER SERVICE WAKEFIELD VA 135 PM EDT FRI JUN 14 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORMS WATCH FOR EASTERN NORTH CAROLINA AND PORTIONS OF SOUTHEAST VIRGINIA VALID UNTIL 7 PM EDT. THE WATCH INCLUDES THE FOLLOWING COUNTIES AND INDEPENDENT CITIES. VIRGINIA COUNTIES INCLUDED ARE SOUTHAMPTON AND ISLE OF WIGHT. VIRGINIA INDEPENDENT CITIES INCLUDED ARE CHESAPEAKE...FRANKLIN...NORFOLK...PORTSMOUTH...SUFFOLK AND VIRGINIA BEACH. NORTH CAROLINA COUNTIES INCLUDED ARE BERTIE...CAMDEN...CHOWAN...CURRITUCK...GATES...HERTFORD...NORTHAMPTON ...PASQUOTANK AND PERQUIMANS. SKYWARN SPOTTER ACTIVATION IS REQUESTED IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. SAMMLER
Local storm report, Jun 14, 5:05 PM EDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
505 PM EDT FRI JUN 14 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM HERTFORD & WINFALL NC WIND DAMAGE
06/14/02 PERQUIMANS NUMEROUS TREES DOWN.
SEVERAL TRAILORS
DAMAGED AND POWER
OUTGAGES REPORTED
BY EM.Special weather statement, Jun 14, 5:45 PM EDT, 1 hour 46 minutes before
NCZ012>017-030>032-102-VAZ092-093-095>098-142230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 545 PM EDT FRI JUN 14 2002 ...SEVERE THUNDERSTORM WATCH CANCELLED... SEVERE THUNDERSTORM WATCH NUMBER 425...WHICH WAS IN EFFECT UNTIL 7 PM...HAS BEEN CANCELLED FOR SOUTHEAST VIRGINIA AND NORTHEAST NORTH CAROLINA. AT 540 PM...WEATHER SERVICE RADAR INDICATED THAT THE STRONGEST THUNDERSTORMS HAVE MOVED OFFSHORE. ALTHOUGH THUNDERSTORMS WILL CONTINUE ACROSS THE NORTHERN OUTER BANKS FOR THE NEXT HOUR OR SO ...THESE STORMS ARE NOT EXPECTED TO BE SEVERE. && 44
Local storm report, Jun 14, 6:11 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
611 PM EDT FRI JUN 14 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM WEEKSVILLE NC WIND DAMAGE
06/14/02 PASQUOTANK NUMEROUS TREES DOWN
REPORTED BY EM
ALSThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 8:19 PM EDT | Special Marine Warning | AKQ | 56 min | |
| Jun 13, 8:19 PM EDT | Special Marine Warning | AKQ | 56 min | |
| Jun 13, 8:19 PM EDT | Special Marine Warning | AKQ | 56 min | |
| Jun 14, 5:08 PM EDT | Special Marine Warning | AKQ | 37 min | |
| Jun 14, 5:08 PM EDT | Special Marine Warning | AKQ | 37 min | |
| Jun 14, 5:17 PM EDT | Special Marine Warning | AKQ | 28 min |
Nearby
Flash Flood Warnings in Virginia, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.